Alert archive / Utah / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Salt Lake City, UT

November 9, 20226 counties in Utah

NWS Salt Lake City, UT issued this snow squall warning at Nov 9, 2022, 5:45 AM MST for 6 counties in Utah. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2022, 5:45 AM MST (12:45 UTC)
Expired
Nov 9, 2022, 6:09 AM MST
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Morgan County, UT, Rich County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 68 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 5:50 AM MSTNON-TSTM WND GST 62Wellsville, UTMURRAYS HILL - 5686 FT
Nov 9, 6:15 AM MSTNON-TSTM WND GST 69Snowbasin, UTSNOWBASIN - WILDCAT - 7703 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS55 KSLC 091245
SQWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Salt Lake City UT
545 AM MST Wed Nov 9 2022

UTC003-005-011-029-033-057-091345-
/O.NEW.KSLC.SQ.W.0002.221109T1245Z-221109T1345Z/
Weber UT-Cache UT-Box Elder UT-Rich UT-Davis UT-Morgan UT-
545 AM MST Wed Nov 9 2022

The National Weather Service in Salt Lake City has issued a

* Snow Squall Warning for...
  Weber County in northern Utah...
  Cache County in northern Utah...
  East central Box Elder County in northern Utah...
  Northwestern Rich County in northern Utah...
  Northeastern Davis County in northern Utah...
  Northwestern Morgan County in northern Utah...

* Until 645 AM MST

* At 544 AM MST, a dangerous snow squall was located along a line
  extending from near Bear River City to near Marriott-Slaterville to
  near Syracuse, moving northeast at 35 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and rapidly falling visibility. Wind gusts 
           greater than 50 mph could knock down tree limbs and blow 
           around unsecured objects. 

  SOURCE...Radar indicated. 

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes. 

This includes the following highways...
 Interstate 15 between mile markers 329 and 379.
 Interstate 84 between mile markers 82 and 100.
 US Route 89 between mile markers 459 and 494.

Locations impacted include...
Ogden, Layton, Logan, Brigham City, Tremonton, Hill Air Force Base,
Cache, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden,
South Ogden, Smithfield, Washington Terrace, Riverdale, Hyrum, Hooper
and South Weber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4165 11132 4111 11149 4100 11217 4127 11212
      4164 11229 4200 11162 4200 11147
TIME...MOT...LOC 1244Z 237DEG 30KT 4158 11220 4130 11208 4110 11212 

SNOW SQUALL...RADAR INDICATED

$$

Webber
1 follow-up statement
060 
WWUS55 KSLC 091309
SQWSLC

Snow Squall Warning
National Weather Service Salt Lake City UT
609 AM MST Wed Nov 9 2022

UTC003-005-011-029-033-057-091316-
/O.CAN.KSLC.SQ.W.0002.000000T0000Z-221109T1345Z/
Weber UT-Cache UT-Box Elder UT-Rich UT-Davis UT-Morgan UT-
609 AM MST Wed Nov 9 2022

...THE SNOW SQUALL WARNING FOR WEBER...CACHE...EAST CENTRAL BOX
ELDER...NORTHWESTERN RICH...NORTHEASTERN DAVIS AND NORTHWESTERN
MORGAN COUNTIES IS CANCELLED...

The snow squall that prompted the warning has weakened. Therefore,
the snow squall warning has been cancelled.

LAT...LON 4165 11132 4111 11149 4100 11217 4127 11212
      4164 11229 4200 11162 4200 11147
TIME...MOT...LOC 1301Z 237DEG 30KT 4163 11210 4135 11198 4115 11202 

$$

Webber

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow squall warning went out at Nov 9, 4:49 AM MST, 56 minutes earlier.

Area forecast discussion, Nov 9, 4:49 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
449 AM MST Wed Nov 9 2022

.SYNOPSIS...An area of moderate to heavy mountain snow and valley
rain/ snow mix will progress into the eastern half of Utah today,
with instability driven showers continuing for the western half of
the area. Mountain snow and few valley snow showers will linger
through early Thursday, before cold and dry conditions take over
Thursday forward.

&&

.SHORT TERM (Through 12Z/5AM Friday)...A deep upper trough,
currently centered over north-central Nevada, will continue to
slide into the area over the next 24 hours. Solid precipitation
has formed along a H7 frontogenesis axis draped essentially across
the entire length of the CWA as the 700mb frontal boundary
charges eastward. This axis will continue to shift eastward
through the morning hours, allowing for continued mountain
snowfall and valley rain that will transition over to snow.
Overnight observations have shown this storm trending warmer than
anticipated, however, several locations along the Wasatch Back and
in southern Utah (of note, Cedar City) have begun to switch over
to snowfall. Still thinking that we'll see temperatures cold
enough for snow on the Wasatch Front by ~8AM, but the
aforementioned FGEN band will be far enough east of the area that
support for any significant snowfall will be gone. That said, the
HRRR is showing the progression of an already formed convective
line / snow- squall looking feature into the central Wasatch Front
by about 7AM. It may be difficult to get much accumulating
snowfall out of this band, but it certainly may cause some reduced
visibility during the morning commute.

The aforementioned FGEN band should clear the eastern edge of our
CWA by about noon, which will coincide with the introduction with
some of the best mid-level instability. So while widespread
moderate to heavy rain/ mountain snowfall will no longer exist in
the forecast area, instability driven snow showers are likely to
continue mainly across the western half of Utah and over the
higher terrain. After about 2-3PM, model guidance is favoring a
period of mid-level drying which will help to decrease the overall
coverage of snow showers across much of Utah through the remainder
of the afternoon hours. There is indication of mid-level moisture
increasing again later in the evening which will combine with an
embedded trailing shortwave. This trailing wave is currently
expected to swing through northern Utah and southwest Wyoming
from about 6PM today to 1AM Thursday. It is likely that this
trailing wave will kick off one last round of snow showers across
northern Utah and southwest Wyoming, and this is also supported by
hi-res guidance. During this period, thinking we'll have better
chances of seeing accumulating snowfall in the valley areas, but
total accumulations should be no more than an inch (closer to 2 in
higher elevation valley areas). For the higher terrain, however,
snow ratios will be much higher later this morning and through the
afternoon, so the anticipated upslope snow showers and second
round of evening/ overnight showers should stack up snow pretty
efficiently.

Once this trailing wave clears the area early Thursday morning,
drier air will make a strong push into the region and quickly
bring any lingering snowfall to an end. Temperatures at 700mb will
reach some of their coldest temperatures of the period, bottoming
out around -15 to -16C in northern Utah, which will bring below
freezing temperatures by Thursday morning for essentially all of
Utah and southwest Wyoming. Colder temperatures will remain in
place through the remainder of the week, with a much less active
pattern ahead.

.LONG TERM (After 12Z/5AM Friday)...The long term is expected to
be much quieter and drier than the last couple of weeks. Ridging
will be in place for most of the period. Temperatures are expected
to be 15 to 20 degrees below normal during the next several days.
Most valleys are going to be in the mid 30s to near 40 degrees.
Lower Washington County will be in the mid 50s for the period.

Both deterministic and ensemble guidance is showing a weak shortwave
system moving through the area Saturday night through Sunday night.
This system is going to be accompanied by a slight increase in
moisture for the area however, the increase in moisture is light
enough that maybe some terrain induced snow showers will be
possible. The confident part of this system is that it will increase
cloud cover across the CWA. After this system, ridging will be with
us for the rest of the period. Temperatures will remain constant and
conditions will remain dry.

&&

.AVIATION...KSLC...Winds are expected to stay south for most
of the TAF period. May switch to west-southwest at times during the
day. Showers are expected to continue for the next few hours.
Isolated rain/snow showers possible between 15Z and 00Z. CIGS
expected to remain between 5kft and 7kft. These CIGS could lower as
rain/snow shower is overhead. This could lead to lower flight
categories being possible.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly southerly winds
expected for the period. Strongest gusts will be in southern and
eastern UT. Band of rain and snow will slowly move east and out of
the CWA around 21Z. After this expect isolated rain and snow showers
especially. CIGS expected to be between 4kft and 7kft before rising
higher after sunset. Lower flight categories will be possible under
a rain/snow shower.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Thursday for UTZ108-109.

     Winter Storm Warning until 11 AM MST Thursday for UTZ110>112.

     Winter Storm Warning until 5 AM MST Thursday for UTZ113-117-125.

WY...Winter Weather Advisory until 5 AM MST Thursday for WYZ021.

&&

Webber / Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 12:32 AM MSTHigh Wind WarningSLCBeaver, Iron, Washington4 hr
Nov 9, 5:38 AM MSTSnow Squall WarningSLCDavis, Salt Lake, Tooele, Utah52 min

Nearby

Snow Squall Warnings in Utah, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.